Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 229, NWS Sioux Falls, SD

August 21, 20175 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2017, 11:23 AM CDT for 5 counties in South Dakota. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 11:23 AM CDT (16:23 UTC)
Expired
Aug 21, 2017, 12:15 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 189 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 12:05 PM CDTHAIL 1.756 Nw Harrison, SD
Aug 21, 12:05 PM CDTHAIL 1.757 Nw Harrison, SD
Aug 21, 12:10 PM CDTTSTM WND GST 60Corsica, SD
Aug 21, 12:25 PM CDTHAIL 0.88Corsica, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 8:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KFSD 211623
SVRFSD
SDC003-015-023-043-053-211715-
/O.NEW.KFSD.SV.W.0229.170821T1623Z-170821T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1123 AM CDT MON AUG 21 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Aurora County in south central South Dakota...
  Northwestern Charles Mix County in south central South Dakota...
  Gregory County in south central South Dakota...
  Northern Douglas County in south central South Dakota...
  Southeastern Brule County in south central South Dakota...

* Until 1215 PM CDT

* At 1122 AM CDT, severe thunderstorms were located along a line
  extending from 12 miles southwest of Grass Ranch Colony to near
  Gregory, moving southeast at 40 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Herrick around 1140 AM CDT. 
  Platte and St. Charles around 1145 AM CDT. 
  Bonesteel around 1155 AM CDT. 
  New Holland and Harrison around 1200 PM CDT. 
  Armour around 1215 PM CDT. 

Other locations impacted by these severe thunderstorms include
Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4368 9914 4344 9822 4300 9871 4300 9902
      4324 9954 4327 9954
TIME...MOT...LOC 1622Z 297DEG 36KT 4353 9908 4327 9934 

HAIL...2.50IN
WIND...60MPH
 
$$

Schumacher
2 follow-up statements
466 
WWUS53 KFSD 211641
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1141 AM CDT MON AUG 21 2017

SDC003-015-023-043-053-211715-
/O.CON.KFSD.SV.W.0229.000000T0000Z-170821T1715Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
1141 AM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHWESTERN AURORA...NORTHWESTERN CHARLES MIX...SOUTHWESTERN
GREGORY...NORTHERN DOUGLAS AND SOUTHEASTERN BRULE COUNTIES...

At 1141 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Platte to 7 miles north of Herrick,
moving east at 50 mph.

These are very dangerous storms.

HAZARD...Three inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

These severe storms will be near...
  Platte around 1145 AM CDT. 
  Bonesteel, New Holland and Aurora Center around 1155 AM CDT. 
  Harrison around 1200 PM CDT. 
  Corsica around 1205 PM CDT. 
  Lake Andes and Armour around 1215 PM CDT. 

Other locations impacted by these severe thunderstorms include
Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4344 9822 4300 9871 4300 9902 4321 9944
      4324 9942 4366 9905
TIME...MOT...LOC 1641Z 291DEG 43KT 4349 9883 4321 9913 

HAIL...3.00IN
WIND...60MPH
 
$$

Schumacher
002 
WWUS53 KFSD 211652
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1152 AM CDT MON AUG 21 2017

SDC003-015-023-043-053-211715-
/O.CON.KFSD.SV.W.0229.000000T0000Z-170821T1715Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-Brule SD-
1152 AM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHWESTERN AURORA...NORTHWESTERN CHARLES MIX...SOUTHERN
GREGORY...NORTHERN DOUGLAS AND SOUTHEASTERN BRULE COUNTIES...

At 1151 AM CDT, severe thunderstorms were located along a line
extending from near Aurora Center to 7 miles north of Bonesteel,
moving east at 40 mph.

These are very dangerous storms.

HAZARD...Three inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

These severe storms will be near...
  New Holland and Aurora Center around 1200 PM CDT. 
  Harrison around 1205 PM CDT. 
  Geddes around 1210 PM CDT. 
  Corsica around 1215 PM CDT. 

Other locations impacted by these severe thunderstorms include
Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4344 9822 4300 9871 4300 9902 4315 9931
      4362 9891
TIME...MOT...LOC 1651Z 280DEG 35KT 4350 9868 4318 9900 

HAIL...3.00IN
WIND...70MPH
 
$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:49 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 21, 6:49 AM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
649 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today and Tonight)
Issued at 436 AM CDT Mon Aug 21 2017

Eclipse day is upon us, and the main concerns are with the
conditions around eclipse time, as well as the severe weather
potential as an intensifying boundary slides across the area this
afternoon and early evening.

Persistent band of convection across northwest Iowa early this
morning on back side of large MCS across IA, feeding on low-level
jet of 35-40 kts and healthy elevated CAPE on order of 1500-2000
J/kg. As low-level jet continues to veer and warmer bubble of mid-
level air shifts eastward, should see the convection wind down
across northwest IA fairly early in the morning. Meanwhile, forcing
with main northern stream wave inducing more of an upslope flow into
western SD, and increasing lift forcing resulting in smaller
convective cluster across northwest into north central SD. This
forcing will progress gradually toward K9V9/KHON areas early this
morning, but southward spread early on should be limited by the
warmer air aloft to the south.

OK, the bad news looks to continue for eclipse viewing across the
immediate area. As the outflow pool continues to develop early this
morning, will likely see an expansion of lower clouds westward, the
clouds from northern cluster of storms push into the far northern
areas, and higher clouds start to stream northeast from the high
plains.  Won't be widespread overcast in all likelihood, and there
will be some spotty areas with enough breaks in clouds, but overall
looking like a mostly cloudy setup in the 11am - 2pm window, with
perhaps the best potential for lesser opaque clouds toward KSUX and
location of outflow strengthen synoptic boundary. In addition to
the clouds, there will be the threat for some convection starting to
enhance along the convergence boundary pushing eastward toward
BKX/MHE/ONL line during the eclipse peak. CAMS are also suggesting
that additional warm advective elevated precip could evolve toward
midday along I-20 and north, but much spottier. The impacts on temp
fields will likely be tempered by the degree of cloudiness and the
higher moisture content of the airmass. Have at most worked in a
drop of a couple of degrees.

With forcing from the northern stream wave pushing into eastern SD
in the early to mid afternoon, the surface boundary looks to respond
by sharpening and becoming somewhat more convergent, and works to
pull the outflow/synoptic warm frontal boundary northward toward the
lower Missouri River valley. Despite warm temps aloft and the
outflow pool yielding an effective cap into midday, the falling
temps aloft and lift forcing should allow convection to begin to
become a bit more boisterous along the boundary as it moves between
the James and I-29 corridors during the early afternoon, although
there is some uncertainty as to what impact the eclipse insolation
drop might have, at least on intensity. The boundary, and subsequent
outflow, is likely to define the greater focus and threat for
severity through the afternoon and early evening as it moves
southeast. Prefrontal instability could reach 2000-2500 J/kg,
somewhat capped, but a nicely thick profile thanks to 8-8.5 C/km mid-
level lapse rates. Shear through the deep layer appears much more
distributed, with the turning of winds through the 35-40 knots of
westerly mid-level wind. Easily enough shear for organized storms,
including supercells. All modes of severe are possible, including
some hail to around 2 inches.  Would expect upscale growth through
the afternoon and early evening as storms progress toward northeast
NE and northwest IA, bowing segments with enhanced wind potential.
Wild card in terms of tornadic potential with storms later in the
afternoon or early evening will be existence/interaction with any
boundaries from this overnight convection.  Will even have to be
concerned with flooding across northwest IA, given some areas of
very heavy rainfall from the current overnight.

The threat of convection will continue greatest across northwest IA
and parts of southwest MN, but progression of wave will put a fairly
quick end to most by late evening. Cooler high pressure will settle
in behind the convective line, with temps falling well into the 50s
by daybreak for most, with some near 60 readings lingering in areas
closer to KSUX/KSLB.

.LONG TERM...(Tuesday through Sunday)
Issued at 436 AM CDT Mon Aug 21 2017

By Tuesday, high pressure will settle into the region with northwest
flow aloft. This will result in a few days of generally dry
conditions and temperatures a few degrees below their climatological
normals. The GFS is a little more aggressive with a few low end
precip chances mid week along the theta-e boundary and thus some
slight chance mention was included in this forecast.

By Friday, southerly low level winds will be on the increase as the
upper level flow becomes flattened by an incoming shortwave. This
will bring a better chance of precipitation and convection to the
region from Friday evening into Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 649 AM CDT Mon Aug 21 2017

Extremely complex aviation forecast through the next 12-15 hours.
Currently on the back side of complex of storms across Iowa, with
a hodge podge of IFR to VFR stratus field spreading westward
through southeast SD and southwest MN. Ceilings could be a bit
erratic, but expect that will settle into an MVFR level through
midday for most, eventually displaced by the next convective
threat. Storms will initially be scattered, but increase in
coverage near the boundary working southeast, containing at least
a brief period of IFR visibility and MVFR ceiling at peak, and
have tried to keep a bit shy of potential in general for the TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...JH/Kalin
AVIATION...Chapman
Hazardous weather outlook, Aug 21, 5:29 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
529 AM CDT Mon Aug 21 2017

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-
070-071-221030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD-
Clay SD-Union-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight
After early day thunderstorms with areas of diminish, additional
storms are likely to develop and spread into the area during the
mid to late afternoon. Storms could produce hail up to 2 inches in
diameter and winds up to 70 mph. An isolated tornado is also
possible. Heavy rain and flash flooding will also be a concern
later afternoon into early evening, especially for areas of
northwest Iowa south of Highway 3 which received heavy rainfall on
Sunday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 3 pm and 9 pm.

MNZ071-072-080-081-097-098-SDZ040-050-054>056-058>066-068-069-
221030-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Brookings-
Gregory-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across the area
during the early to mid afternoon, moving out of the area by early
evening. Severe storms are possible, with hail to golf ball size
and winds to 65 mph the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 1 pm and 7 pm.

SDZ038-039-052-053-057-221030-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible during the midday and
early afternoon. An isolated storm will be capable of hail to half
dollar size and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 11 am and 4 pm.

In the hours before

Local storm report, Aug 21, 11:09 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             MONROE                  43.49N 97.22W
08/21/2017  E0.88 INCH       TURNER             SD   TRAINED SPOTTER

&&
Local storm report, Aug 21, 11:17 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             11 S CHAMBERLAIN        43.65N 99.32W
08/21/2017  E1.50 INCH       BRULE              SD   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:39 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory51 min
Aug 21, 11:06 AM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner39 min
Aug 21, 12:05 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Gregory, Hutchinson40 min
Aug 21, 12:33 PM CDTSevere Thunderstorm WarningFSDBon Homme, Davison, Douglas, Hanson, Hutchinson, Yankton42 min
Aug 21, 12:38 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Aug 21, 12:48 PM CDTSevere Thunderstorm WarningFSDTurner27 min
Aug 21, 1:06 PM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Turner, Yankton39 min
Aug 21, 1:40 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.